Hail, Clay
- When
- August 6, 1:40 PM CST to 1:45 PM CST
- Where
- Clay County, Xenia
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -88.630
A cold front triggered scattered strong thunderstorms across southeast Illinois during the afternoon of August 6th. One cell produced gusty winds of around 50 mph and dropped nickel-sized hail in Xenia in Clay County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong thunderstorms across southeast Illinois during the afternoon of August 6th. One cell produced gusty winds of around 50 mph and dropped nickel-sized hail in Xenia in Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 6, 11:45 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1245 PM CDT Tue Aug 6 2019 .SYNOPSIS... Issued at 1243 PM CDT Tue Aug 6 2019 Scattered showers and thunderstorms will be possible over the central and eastern sections Illinois this afternoon and into early evening. The storms are associated with a weak cold front that is moving through the region. Dry weather will be the general rule through the rest of the week. Temperatures will average near normal. && .UPDATE... Issued at 1000 AM CDT Tue Aug 6 2019 The three moisture channel satellite imagery bands depict the back edge of the short wave aloft from southwestern MI into central IL. As a result, best upper support for afternoon storms development should be over eastern CWA sections, as the weak surface front will also be in the region. Airmass in the SPC mesoanalysis shows the air has stabilized with overnight convection that moves through area. Should see some destablization in the eastern areas in afternoon. && .SHORT TERM...(Today and tonight) ISSUED AT 320 AM CDT Tue Aug 6 2019 08z/3am surface analysis shows a cold front extending from the Upper Peninsula of Michigan southwestward to near Kansas City. A line of thunderstorms that developed along the boundary last evening continues to work its way across the western KILX CWA early this morning, with latest radar imagery showing it along a Bloomington...to Mason City...to Winchester line. While much of the line has been weakening over the past couple of hours, a cluster of stronger storms persists along the tail end of the line from Quincy to near Winchester. The general weakening trend is expected to continue...with the line becoming broken as it nears I-57 by dawn. Several CAMs suggest a lull in the precip chances for much of the morning before re-development occurs ahead of the front/outflow boundary by early to mid afternoon. It appears convection will become most prevalent along/east of I-57 later today where 50 PoPs are warranted. A few strong storms with gusty winds and small hail will be possible as well. Scattered storms will continue across the E/SE CWA into early this evening before quickly coming to an end before midnight. .LONG TERM...(Wednesday through Monday) ISSUED AT 320 AM CDT Tue Aug 6 2019 High pressure building into the Midwest behind the departing front will provide mostly sunny and dry weather on Wednesday with seasonal temperatures in the middle 80s. The next chance for precipitation will arrive late Wednesday night into Thursday as another weak cold front quickly pushes through the area in the prevailing northwesterly flow pattern. This boundary will not have much deep-layer moisture to work with, so am expecting rain chances to remain low. Once the front passes, dry conditions are anticipated for the end of the week. Further out, additional weak disturbances in the northwest flow may bring rain chances back into the picture over the weekend: however, confidence in the timing/strength of these features is low at this time. Therefore have kept rain chances minimal until a more well-defined feature arrives late Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Aug 6 2019 Frontal zone in surface data remains ill-defined over central IL this afternoon. Visible satellite imagery shows areas of MVFR clouds over region, mainly after the frontal zone drifts through. Expect the MVFR clouds to be scattered over sections through the afternoon, dissipating in the evening. As for convection, SPC mesoanalysis depicts most unstable air over eastern MO into south central IL, and so kept some VCTS in several of the TAF sites for a few hours this afternoon. Main convective develpment to be over south central and southeast areas in most instablity. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Goetsch SYNOPSIS...Goetsch SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Goetsch
Hazardous Weather Outlook National Weather Service Lincoln IL 1209 PM CDT Tue Aug 6 2019 ILZ027>031-036>038-040>043-047>051-071100- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 1209 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms are possible on Monday. These are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. ILZ044>046-052>057-061-071100- Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt- Shelby-Vermilion- 1209 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected to develop again this afternoon and move southeast. While there is not a widespread severe weather threat, a few of the storms may be strong to briefly severe, producing strong wind gusts. A few storms may linger across eastern Illinois into early evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A few thunderstorms are possible again on Thursday, especially over eastern Illinois, but these are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon into early evening. ILZ062-063-066>068-071>073-071100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1209 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected to develop again this afternoon and move southeast. There is a slight risk that some of the storms could become severe with damaging winds being the primary severe weather risk. A few storms may linger across southeast Illinois this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A few thunderstorms are possible again on Thursday, especially over eastern Illinois, but these are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon into this evening. Auten
Special Weather Statement
National Weather Service Lincoln IL
223 PM CDT Tue Aug 6 2019
ILZ071-072-062015-
Clay-Richland-
223 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 315 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen Forbes Station, or 12 miles northwest of Flora, moving
southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flora, Louisville, Clay City, Noble, Xenia, Bible Grove, Iola, Sailor
Springs, Schnell, Ingraham, Oskaloosa, Wendelin, Hord and Olney Noble
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Illinois.
LAT...LON 3861 8865 3863 8869 3884 8868 3891 8860
3890 8838 3889 8836 3885 8836 3885 8830
3873 8811 3860 8822
TIME...MOT...LOC 1922Z 307DEG 27KT 3876 8868
AutenThe Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846987.